Get your full text copy in PDF
Ajay K. Dhadwal, Xinwen Wang, Suman Annambhotla, Peter H. Lin, Qizhi Yao, Changyi Chen
Med Sci Monit 2009; 15(1): BR1-5
Highly active antiretroviral therapy (HAART) including HIV protease inhibitor ritonavir may be associated with the clinical complications including accelerated atherosclerosis and pulmonary artery hypertension. The objective of this study was to determine whether capsaicin, a major ingredient of hot pepper with antioxidative property, could effectively inhibit ritonavir-induced oxidative injury in porcine pulmonary arteries.
Material and Method: Fresh porcine pulmonary artery rings were treated with ritonavir (15 microM), capsaicin (50 microM) or both for 24 hours and, then, subjected to myograph analysis in response to vasoactive drugs including thromboxane A2 analog U-46619, bradykinin, and sodium nitroprusside (SNP).
Results: In response to U-46619 (3x10(-8) M), ritonavir-treated porcine pulmonary artery rings reduced the contraction by 15% compared with control rings. In response to bradykinin (10(-6) M), ritonavir-treated rings showed a significant reduction of endothelium-dependent vasorelaxation by 32% compared with untreated control vessels (P<0.05, n=5, Student t-test). However, ritonavir treatment did not change endothelium-independent vasorelaxation in response to SNP (10(-6) M). Capsaicin-treated vessel rings did not show any significant changes in response to U-46619, bradykinin, and SNP compared with untreated control vessels. More importantly, capsaicin co-cultured with ritonavir significantly blocked ritonavir-induced inhibition of endothelium-dependent vasorelaxation and contraction compared with ritonavir alone treatment in porcine pulmonary artery rings (P<0.05, n=5, Student t-test).
Conclusions: Capsaicin effectively inhibits the detrimental effects of HIV protease inhibitor ritonavir on vasomotor functions of porcine pulmonary arteries. These findings may suggest that capsaicin could have clinical applications to prevent vascular and pulmonary complications of HAART drugs in HIV patients.